12 doctors weighed in:

Symptoms of allergic reaction to antihistmine ?

12 doctors weighed in
Dr. Peter Kurzweil
Internal Medicine
6 doctors agree

In brief: That's curious....

Allergic reactions are when the body's immune system detect something that it recognizes as a foreign substance (ingested, contact through skin, food or medicine, or in the case of auto-immure diseases, it's own cells).
One reax is to mobilize cells that secrete anti-histamines to fight the allergic reax. So, allergic relax to antihistamine would be very unusual. Let detective doc sort this out.

In brief: That's curious....

Allergic reactions are when the body's immune system detect something that it recognizes as a foreign substance (ingested, contact through skin, food or medicine, or in the case of auto-immure diseases, it's own cells).
One reax is to mobilize cells that secrete anti-histamines to fight the allergic reax. So, allergic relax to antihistamine would be very unusual. Let detective doc sort this out.
Dr. Peter Kurzweil
Dr. Peter Kurzweil
Thank
1 comment
Dr. Martin Raff
Pharmaceutically manufactured antihistamines may possess antigenic components with which the body is unfamiliar and create both immediate and delayed hypersensitivity reactions. Rash typical of the latter.
Dr. John Overholt
Internal Medicine - Allergy & Immunology
1 doctor agrees

In brief: Red herring?

It would be exceedingly unusual to have a true allergic reaction to an antihistamine.
You'd need a blinded, placebo-controlled challenge to establish a true causal link.

In brief: Red herring?

It would be exceedingly unusual to have a true allergic reaction to an antihistamine.
You'd need a blinded, placebo-controlled challenge to establish a true causal link.
Dr. John Overholt
Dr. John Overholt
Thank
1 comment
Dr. Michael P Vaughn
As an Allergist, I feel I have seen several cases of probable anti-histamine allergy, although I agree that they are very rare. A few of these cases were possibly due to allergy to the "inert ingredients'" or pill binders such as crosprovidone or hypromellose. One of my patients cannot take tabet zyrtec without developing hives but can take the liquid form.
Dr. Duane Gels
Internal Medicine - Allergy & Immunology

In brief: Exceptionally rare

Probably never happens; almost alway the antihistamine in question is either inadequate to control the allergy (such as hives, swelling, leading to blood pressure drop) or another cause is found.
I would seriously contact an allergist who can methodically evaluation your situation.

In brief: Exceptionally rare

Probably never happens; almost alway the antihistamine in question is either inadequate to control the allergy (such as hives, swelling, leading to blood pressure drop) or another cause is found.
I would seriously contact an allergist who can methodically evaluation your situation.
Dr. Duane Gels
Dr. Duane Gels
Thank
Get help from a real doctor now
Dr. Arnon Rubin
Board Certified, Internal Medicine
21 years in practice
163K people helped
Continue
108,000 doctors available
Read more answers from doctors